Alert archive / West Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Charleston, WV

March 13, 20204 counties in West Virginia; Buchanan County, Virginia

NWS Charleston, WV issued this flash flood warning at Mar 13, 2020, 6:00 AM EDT for 4 counties in West Virginia; Buchanan County, Virginia. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2020, 6:00 AM EDT (10:00 UTC)
Expired
Mar 13, 2020, 9:45 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, Logan County, WV, McDowell County, WV, Mingo County, WV, Wyoming County, WV

What was reported inside it

TimeReportWhereRemark
Mar 13, 7:14 AM EDTFLASH FLOOD1 Sse Hanover, WVNELSON BRANCH HAS FLOODED THE ROADWAY.
Mar 13, 8:06 AM EDTFLASH FLOODDelbarton, WVWATER OVER ROADWAY.
Mar 13, 9:00 AM EDTFLASH FLOOD2 E Steeles, WVCOUNTY ROUTE 8 CLOSED DUE TO HIGH WATER FROM LITTLE HUFF CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WGUS51 KRLX 131000
FFWRLX
VAC027-WVC045-047-059-109-131345-
/O.NEW.KRLX.FF.W.0001.200313T1000Z-200313T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
600 AM EDT Fri Mar 13 2020

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  North Central Buchanan County in southwestern Virginia...
  Southwestern Logan County in southern West Virginia...
  Northwestern McDowell County in southern West Virginia...
  Southern Mingo County in southern West Virginia...
  Southwestern Wyoming County in southern West Virginia...

* Until 945 AM EDT.

* At 600 AM EDT, Doppler radar indicated that between 2 and 2.5 
  inches of rain have fallen. Emergency managers already indicated 
  flash flooding occurring, particularly near Chattaroy in Mingo 
  County. The heaviest of the rain was over.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Williamson, Delbarton, Gilbert Creek, Hinch, R.d. Bailey Lake, 
  Hanover, Red Jacket, Chattaroy, Matewan, Gilbert, Iaeger, Hampden, 
  Pie, Bruno, Sarah Ann, Meador, Panther, Varney, Edgarton and Coal 
  Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to your local law enforcement agency, 
or the National Weather Service by calling toll free, 800 401 9535, 
when you can do so safely. You may also report severe weather by 
posting your report to the Charleston West Virginia National Weather 
Service Facebook Page, or by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3769 8166 3746 8171 3748 8205 3754 8197
      3753 8201 3755 8204 3753 8205 3756 8208
      3755 8213 3757 8214 3759 8213 3762 8218
      3765 8217 3763 8219 3763 8221 3766 8224
      3767 8229 3770 8230 3774 8233

FLASH FLOOD...RADAR INDICATED

$$

TRM
2 follow-up statements
486 
WGUS71 KRLX 131143
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
743 AM EDT Fri Mar 13 2020

VAC027-WVC045-047-059-109-131345-
/O.CON.KRLX.FF.W.0001.000000T0000Z-200313T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Logan WV-McDowell WV-Mingo WV-Wyoming WV-
743 AM EDT Fri Mar 13 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM EDT THIS 
MORNING FOR NORTH CENTRAL BUCHANAN, SOUTHWESTERN LOGAN, NORTHWESTERN 
MCDOWELL, SOUTHERN MINGO AND SOUTHWESTERN WYOMING COUNTIES...

At 743 AM EDT, Although heavy rain has ended, between 2 and 2.5 
inches of rain has already fallen. Flash flooding is already 
occurring in the Hanover and Chattaroy areas.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Williamson, Delbarton, Gilbert Creek, Hinch, R.d. Bailey Lake, 
  Hanover, Red Jacket, Chattaroy, Matewan, Gilbert, Iaeger, Hampden, 
  Pie, Bruno, Sarah Ann, Meador, Panther, Varney, Edgarton and Coal 
  Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you 
can do so safely.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to the National Weather Service by calling 
toll free, 800 401 9535, when you can do so safely. You may also 
report flooding by posting your report to the Charleston West 
Virginia National Weather Service Facebook Page, or by using the 
Twitter Hashtag, NWSRLX.

&&

LAT...LON 3769 8166 3746 8171 3748 8205 3754 8197
      3753 8201 3755 8204 3753 8205 3756 8208
      3755 8213 3757 8214 3759 8213 3762 8218
      3765 8217 3763 8219 3763 8221 3766 8224
      3767 8229 3770 8230 3774 8233

FLASH FLOOD...RADAR INDICATED

$$

RPY
609 
WGUS71 KRLX 131341
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
941 AM EDT Fri Mar 13 2020

VAC027-WVC045-047-059-109-131351-
/O.EXP.KRLX.FF.W.0001.000000T0000Z-200313T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Logan WV-McDowell WV-Mingo WV-Wyoming WV-
941 AM EDT Fri Mar 13 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 945 AM EDT THIS MORNING FOR 
NORTH CENTRAL BUCHANAN, SOUTHWESTERN LOGAN, NORTHWESTERN MCDOWELL, 
SOUTHERN MINGO AND SOUTHWESTERN WYOMING COUNTIES...

Flood waters are receding, and therefore the Flash Flood Warning is 
being allowed to expire.

Motorists should continue to use extreme caution and be prepared for 
water or debris on roadways. Please continue to heed remaining road 
closures.

LAT...LON 3769 8166 3746 8171 3748 8205 3754 8197
      3753 8201 3755 8204 3753 8205 3756 8208
      3755 8213 3757 8214 3759 8213 3762 8218
      3765 8217 3763 8219 3763 8221 3766 8224
      3767 8229 3770 8230 3774 8233

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 4:07 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 13, 4:07 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
407 AM EDT Fri Mar 13 2020

.SYNOPSIS...
High pressure crosses tonight. Low pressure system passes south
of the area Saturday into Saturday night. Active weather
pattern continues into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 405 AM Friday...

A cold front crosses the area quickly early this morning, taking
the rain with it. One last band of rain, with embedded heavier
showers, appeared to be training across southern portions of the
area, creating a second band of rainfall amounts of 1.25 inches
or better (the first was over the HTS-CRW I-64 corridor earlier
in the night). Will need to keep a bit of an eye on this early
this morning with FFG values as low as 1.5 inches in 3 hours in
that area, but the setup should push on through quickly.

After a period of morning stratocu beneath the frontal
inversion, mixing and drying will bring about clearing,
allowing for afternoon sunshine, though filtered by high
clouds, as high pressure builds into the area. These clouds will
start to lower and thicken overnight tonight, as a low pressure
system approaches from the west-southwest beneath a fast zonal
flow. Precipitation should hold off until close to 12Z
Saturday.

MOS reflected higher highs today compared with raw guidance, and
the forecast leans in that direction. Lows tonight were better
converged, near freezing across the north in cold advection
under the cover of darkness.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 330 AM Friday...

Active weather starts off the period as low pressure emerging
from the Four Corners region transports moisture into the Ohio
River Valley Saturday morning. Chance POPs arrive into our
southern territories early in the period and glides northward
and overspreads the entire forecast area by the afternoon time
frame. Aside from a slight chance for a mix of rain and snow
over the mountains, bulk of the precipitation will fall as rain
during the day Saturday. Temperatures drop below freezing
overnight Saturday across our northern zones, expanding the
chance for rain and snow before precipitation tapers off by
Sunday evening.

Temperatures will run a few degrees below normal for highs
during the weekend as the region remains susceptible to
northerly surface flow and a slightly cooler airmass. Morning
lows Sunday will range from low 30s across the mountains and
southeast Ohio, contributing to the chance for a mix of rain and
snow as precipitation wraps up for the weekend. Meanwhile,
portions of central West Virginia and the southern coalfields
into southwest Virginia will remain a few degrees above the
climatological norm in the upper 30s for Sunday morning.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 AM Friday...

A multitude of disturbances and surface fronts will be the main
story for the week and daily chance for precipitation. The
current suite of model guidance lacks agreement going into the
long term period. 00Z GFS remains noisy in terms of
precipitation for Tuesday and Wednesday compared to the more
placid 00Z ECMWF, then reversing in regards to active versus
non-active for the second half of the work week. Chose to go
with the middle ground and maintained a blend of models for the
long term period, pinpointing the greater likelihood for rain
for Thursday onward as a strengthening low pressure system
traverses the country.

Afternoon highs will gradually rise through the week, rising
into the low 70s for parts of the lowlands and mid to upper 50s
along the mountains by Thursday. Lows will generally hold steady
through the period, with below freezing temperature readings in
the higher elevations and low to mid 40s everywhere else in the
forecast area.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 250 AM Friday...

Rain has become more intermittent overnight, and will end as a
cold front crosses, save for showers lingering behind the cold
front in the mountains Friday morning even after daybreak.

The timing of the fast-moving cold front is 09Z-11Z west to
east from the Ohio River to the WV mountains.

Flight conditions will vary from MVFR to VFR until the front
crosses, and then MVFR ceilings but VFR visibility are expected
behind the front through mid morning Friday. The MVFR ceilings
will mix higher and then mix out late Friday morning, followed
by a VFR Friday afternoon and night. Enough wind and high cloud
are expected to preclude fog formation through 06Z Saturday at
this time.

Surface flow will be gusty at times from the south to southwest
ahead of the cold front overnight, and then gusty from the west
to northwest behind the front through Friday, with gusts
reaching 20 to 25 kts. These surface winds will diminish Friday
night, as high pressure moves into the area. Strong southwest
flow aloft ahead of the cold front overnight will become strong
west behind the front 10Z-12Z early Friday morning, and then
moderate west to northwest Friday, before gradually diminishing
Friday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Flight category changes will fluctuate
overnight, with IFR visibility restrictions in heavier showers
or post-rain fog possible. IFR ceilings possible at BKW with the
upslope flow early Friday morning. Timing of improvement from
MVFR ceilings later Friday morning may vary. Fog formation is
not entirely out of the question Friday night.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    FRI 03/13/20
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
EKN CONSISTENCY  L    H    H    M    L    M    M    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H

AFTER 06Z SATURDAY...
No widespread IFR expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MEK
NEAR TERM...TRM
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...TRM
Hazardous weather outlook, Mar 13, 5:41 AM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
541 AM EDT Fri Mar 13 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-140945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
541 AM EDT Fri Mar 13 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

Nearby

Flash Flood Warnings in West Virginia, 2020Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.